Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 6, NWS San Angelo, TX

February 22, 2005Coleman County, Concho County, Runnels County, Texas

NWS San Angelo, TX issued this flash flood warning at Feb 22, 2005, 9:29 PM CST for Coleman County, Concho County, Runnels County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2005, 9:29 PM CST (03:29 UTC)
Expired
Feb 23, 2005, 1:15 AM CST
In force
4 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Coleman County, TX, Concho County, TX, Runnels County, TX

The radar

The San Angelo radar (KSJT), 69 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1300 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1495 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 230328
FFWSJT
TXC083-095-399-230715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
929 PM CST TUE FEB 22 2005

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RUNNELS COUNTY IN WEST CENTRAL TEXAS
  COLEMAN COUNTY IN WEST CENTRAL TEXAS
  NORTHERN CONCHO COUNTY IN WEST CENTRAL TEXAS

* UNTIL 115 AM CST

* AT 927 PM CST...A BAND OF THUNDERSTORMS WITH HEAVY RAINFALL        
  EXTENDED FROM MAVERICK TO BALLINGER TO THE O H IVIE                
  RESERVOIR...TO COLEMAN TO ECHO. THESE STORMS WERE MOVING 
  NORTHEAST AT 15 MPH.

* THE THUNDERSTORMS PRODUCING FLASH FLOODING WILL BE                 
  NEAR...COLEMAN AND SANTA ANNA AROUND 955 PM CST

RADAR HAS ESTIMATED THAT RAINFALL AMOUNTS OF 4 TO 6 INCHES HAVE 
FALLEN FROM JUST SOUTH OF BALLINGER TO THE O H IVIE RESERVOIR...TO 
NEAR VOSS. FOUR INCHES OF RAINFALL WAS INDICATED JUST EAST OF 
COLEMAN.

ADDITIONAL RAINFALL AMOUNTS OF 3 INCHES ARE LIKELY...AND WILL CAUSE 
FLASH FLOODING. FLOODING WAS REPORTED IN LOW LYING AREAS AROUND THE 
O H IVIE RESERVOIR AND IN THE CITY OF COLEMAN AT 840 PM. 


BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3162 10020 3141 10006 3144 9993 3157 9923
      3207 9918 3206 10021

$$
2 follow-up statements
000 
WGUS74 KSJT 230434
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1024 PM CST TUE FEB 22 2005

TXC083-095-399-230715-
RUNNELS TX-COLEMAN TX-CONCHO TX-
1035 PM CST TUE FEB 22 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 115 AM CST FOR NORTHERN
CONCHO...COLEMAN AND RUNNELS COUNTIES...

AT 1035 PM CST...THUNDERSTORMS WITH HEAVY RAINFALL EXTENDED FROM 
JUST EAST OF THE O H IVIE RESERVOIR...TO GOULDBUSK TO TRICKHAM AND 
BANGS. MOVEMENT OF THE STORMS WAS NORTHEAST AT 10 MPH. RAINFALL 
AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED IN THESE STORMS. RADAR HAS 
ESTIMATED 4 TO 6 INCHES OF RAINFALL JUST EAST OF THE O H IVIE 
RESERVOIR. WITH THE ADDITIONAL RAINFALL...FLASH FLOODING IS LIKELY.

A BAND OF THUNDERSTORMS ALSO EXTENDED OVER NORTHERN RUNNELS COUNTY 
FROM WINTERS TO BRONTE. 1 INCH OF RAINFALL IS LIKELY OVER NORTHERN 
RUNNELS COUNTY THROUGH MIDNIGHT. STREET FLOODING IS POSSIBLE AS THIS 
AREA HAS RECEIVED UP TO 3 INCHES OF RAINFALL THIS EVENING. SOME 
CONTINUED FLOODING OF LOW WATER CROSSINGS IS ALSO LIKELY FROM 
BALLINGER TO O H IVIE RESERVOIR...WHERE RADAR ESTIMATED INDICATE UP 
TO 6 INCHES OF RAINFALL EARLIER THIS EVENING.



LAT...LON 3162 10020 3141 10006 3144 9993 3157 9923
      3207 9918 3206 10021

$$

04
000 
WGUS74 KSJT 230543
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1138 PM CST TUE FEB 22 2005

TXC083-095-399-230715-
RUNNELS TX-COLEMAN TX-CONCHO TX-
1143 PM CST TUE FEB 22 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 115 AM CST FOR NORTHERN
CONCHO...COLEMAN AND RUNNELS COUNTIES...

AT 1140 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS RUNNELS AND COLEMAN 
COUNTIES. THE STORMS WERE MOVING NORTHEAST AT 20 MPH.

RAINFALL AMOUNTS OF 1/10 INCH...WITH ISOLATED AMOUNTS UP TO 1/2 INCH 
ARE LIKELY THROUGH 115 AM. MOTORISTS SHOULD LOOK OUT FOR FLOODING ON 
ROADWAYS...ESPECIALLY FROM BALLINGER TO THE O H IVIE 
RESERVOIR...THEN TO COLEMAN. RAINFALL AMOUNTS UP TO 6 INCHES OF RAIN 
FELL IN THESE AREAS EARLIER THIS EVENING. LOW WATER CROSSINGS MAY 
STILL BE FILLED.


BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3162 10020 3141 10006 3144 9993 3157 9923
      3207 9918 3206 10021

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 2:38 PM CST, 6 hours 51 minutes earlier.

Area forecast discussion, Feb 22, 2:38 PM CST, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
238 PM CST TUE FEB 22 2005

.SHORT TERM...
ANOTHER COMPLEX SURFACE MAP THIS AFTERNOON. COLD FRONT LOCATED
ACROSS SOUTHERN OK AND THE TX PANHANDLE. WEAK LOW PRESSURE WAS
LOCATED NEAR FST AND A DIFFUSE DRY EXTENDED SOUTH JUST WEST OF
CROCKETT COUNTY. ALSO...A WEAK SURFACE BOUNDARY WAS LOCATED NEAR A
TPL TO BWD LINE. HAVE A FEW BOUNDARIES TO FOCUS TSTM DEVELOPMENT
ON...HOWEVER MID LEVEL CAP STILL HOLDING ON. THE CINH NUMBERS HAVE
DECREASED TO BETWEEN 30 TO 50 ACROSS THE SOUTHEAST CWFA WITH CAPE
VALUES BETWEEN 1500 AND 200O J/KG. THE SOUTHEAST CWFA MAY SEE
ISOLD TSTMS DEVELOP NEXT FEW HOURS. INCREASING VERTICAL MOTION AND
SOME 300 MB DIVERGENCE WILL RESULT IN SCT TSTMS ACROSS CWFA
BETWEEN 22/22Z AND 23/12. INSTABILITY AN SHEAR VALUES
ARE FAVORABLE FOR A FEW SEVERE STORMS WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN THREAT. WILL NOT INCLUDE SEVERE STORMS IN ZONES
TONIGHT...HOWEVER WILL MENTION IN HWO.

.LONG TERM...
THE ETA AND GFS NOW CLOSER ON FRONTAL POSITION...GFS STILL 3 TO 6
HOURS FASTER FOR WEDNESDAY. ALSO...THE 12Z MOS GUIDANCE FOR THE GFS HAS
WARMED ABOUT 10 TO 15 DEGREES FOR HIGHS ON WEDNESDAY. LOOKS MORE
FAVORABLE FOR TSTMS ON TUESDAY...A FEW POSSIBLY SEVERE. THE FRONT
WILL MOVE SOUTH ACROSS WEST CENTRAL TEXAS DURING WEDNESDAY. ALSO
...INTERSECTION OF COLD FRONT AND DRY LINE JUST WEST OF SJT BY EARLY
AFTERNOON. CAPE VALUES BETWEEN 1500 AND 2000 J/KG ACROSS SOUTHERN
2/3 OF CWFA BETWEEN 23/18Z AND 24/03Z. GOING WITH CHC POPS
WEDNESDAY AND WEDNESDAY NIGHT. FRONT FINALLY THROUGH AREA ON
THURSDAY WITH OVERRUNNING -RA ACROSS MUCH OF AREA ON THURSDAY AND
THURSDAY NIGHT. ALSO...HIGHS TEMPS ON THURSDAY IN THE 50S TO LOWER
60S. UNSETTLED WX FOR CHC POPS ON FRIDAY...THEN MAINLY DRY WX FOR
THIS WEEKEND AND EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE      54  60  41  48 /  60  50  50  60
SAN ANGELO   57  66  44  50 /  40  30  50  60
JUNCTION     58  71  48  52 /  50  30  50  60

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

21
Hazardous weather outlook, Feb 22, 1:39 PM CST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
139 PM CST TUE FEB 22 2005

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-231939-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
139 PM CST TUE FEB 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AS UPPER LEVEL DISTURBANCES MOVE INTO THE REGION.
THE STORMS MAY BECOME MORE NUMEROUS DURING THE EVENING.  NOT ALL
AREAS WILL SEE THUNDERSTORMS...HOWEVER A FEW LOCATIONS WILL SEE
STRONG STORMS THAT WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND
DAMAGING WINDS...ALONG WITH LOCALLY HEAVY RAIN.

HAZARDOUS WEATHER MAY BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SCATTERED THUNDERSTORMS ARE EXPECTED
WEDNESDAY AS A COLD FRONT MOVES SOUTHWARD ACROSS WEST CENTRAL TEXAS.
THE STRONGEST STORMS MAY PRODUCE HAIL AND STRONG GUSTY WINDS.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

In the hours before

Local storm report, Feb 22, 7:33 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
733 PM CST TUE FEB 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             8 SW ABILENE            32.37N 99.83W
02/22/2005  4.25 INCH        TAYLOR             TX   TRAINED SPOTTER

&&

14
Local storm report, Feb 22, 7:45 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
745 PM CST TUE FEB 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             3 SE HAWLEY             32.58N 99.78W
02/22/2005  1.75 INCH        JONES              TX   CO-OP OBSERVER

&&

14
Local storm report, Feb 22, 8:45 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
845 PM CST TUE FEB 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     FLASH FLOOD      COLEMAN                 31.83N 99.43W
02/22/2005                   COLEMAN            TX   LAW ENFORCEMENT

            STREET FLOODING

&&

14
Local storm report, Feb 22, 8:51 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
851 PM CST TUE FEB 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             9 NE MILLERSVIEW        31.50N 99.65W
02/22/2005  1.00 INCH        COLEMAN            TX   LAW ENFORCEMENT

&&

14
Local storm report, Feb 22, 9:21 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
921 PM CST TUE FEB 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             15 E HASKELL            33.16N 99.47W
02/22/2005  1.00 INCH        HASKELL            TX   LAW ENFORCEMENT

            QUARTER SIZE HAIL FELL ALONG HASKELL/THROCKMORTON COUNTY
            LINE

&&

14
Local storm report, Feb 22, 9:22 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN ANGELO TX
922 PM CST TUE FEB 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             6 SE SAN ANGELO         31.38N 100.38W
02/22/2005  0.88 INCH        TOM GREEN          TX   AMATEUR RADIO

0500 PM     HAIL             7 SE SAN ANGELO         31.37N 100.37W
02/22/2005  1.50 INCH        TOM GREEN          TX   NWS EMPLOYEE

0513 PM     HAIL             8 SE SAN ANGELO         31.36N 100.36W
02/22/2005  0.88 INCH        TOM GREEN          TX   AMATEUR RADIO

0516 PM     FLASH FLOOD      5 SE SAN ANGELO         31.39N 100.39W
02/22/2005                   TOM GREEN          TX   AMATEUR RADIO

            WATER FILLED BAR DITCHES AND FLOWING ONTO OUTSIDE LANES
            OF HIGHWAY 277

0600 PM     HAIL             HATCHEL                 31.85N 99.95W
02/22/2005  0.88 INCH        RUNNELS            TX   PUBLIC

0630 PM     HAIL             WINTERS                 31.97N 99.93W
02/22/2005  1.75 INCH        RUNNELS            TX   FIRE DEPT/RESCUE

0700 PM     HAIL             6 S ABILENE             32.36N 99.73W
02/22/2005  2.00 INCH        TAYLOR             TX   AMATEUR RADIO

0712 PM     HAIL             8 SW ABILENE            32.37N 99.83W
02/22/2005  4.25 INCH        TAYLOR             TX   TRAINED SPOTTER

0735 PM     HAIL             3 SE HAWLEY             32.58N 99.78W
02/22/2005  1.75 INCH        JONES              TX   CO-OP OBSERVER

0840 PM     HAIL             9 NE MILLERSVIEW        31.50N 99.65W
02/22/2005  1.00 INCH        COLEMAN            TX   LAW ENFORCEMENT

0840 PM     FLASH FLOOD      COLEMAN                 31.83N 99.43W
02/22/2005                   COLEMAN            TX   LAW ENFORCEMENT

            STREET FLOODING

0905 PM     HAIL             15 E HASKELL            33.16N 99.47W
02/22/2005  1.00 INCH        HASKELL            TX   LAW ENFORCEMENT

            QUARTER SIZE HAIL FELL ALONG HASKELL/THROCKMORTON COUNTY
            LINE

&&

14

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 6:00 PM CSTSevere Thunderstorm WarningSJTRunnels45 min
Feb 22, 6:06 PM CSTSevere Thunderstorm WarningSJTCoke54 min
Feb 22, 6:23 PM CSTSevere Thunderstorm WarningSJTConcho37 min
Feb 22, 6:23 PM CSTSevere Thunderstorm WarningSJTTaylor67 min
Feb 22, 6:42 PM CSTSevere Thunderstorm WarningSJTColeman, Runnels48 min
Feb 22, 7:03 PM CSTSevere Thunderstorm WarningSJTConcho27 min
Feb 22, 7:15 PM CSTFlash Flood WarningSJTTaylor2 hr
Feb 22, 7:22 PM CSTSevere Thunderstorm WarningSJTJones, Taylor53 min
Feb 22, 7:23 PM CSTSevere Thunderstorm WarningSJTColeman, McCulloch52 min
Feb 22, 7:25 PM CSTSevere Thunderstorm WarningSJTCallahan50 min
Feb 22, 7:30 PM CSTFlash Flood WarningSJTColeman2 hr
Feb 22, 7:42 PM CSTTornado WarningSJTColeman, Concho, McCulloch48 min
Feb 22, 7:59 PM CSTFlash Flood WarningSJTConcho, Runnels2 hr
Feb 22, 8:09 PM CSTSevere Thunderstorm WarningSJTJones, Shackelford51 min
Feb 22, 8:22 PM CSTSevere Thunderstorm WarningSJTHaskell, Throckmorton53 min
Feb 22, 8:38 PM CSTSevere Thunderstorm WarningSJTColeman, Concho, Runnels52 min
Feb 22, 9:13 PM CSTSevere Thunderstorm WarningSJTHaskell, Throckmorton47 min
Feb 22, 10:53 PM CSTFlash Flood WarningSJTBrown3 hr
Feb 22, 11:05 PM CSTSevere Thunderstorm WarningSJTBrown40 min
Feb 22, 11:53 PM CSTSevere Thunderstorm WarningSJTBrown37 min
Feb 23, 1:53 AM CSTFlash Flood WarningSJTBrown2 hr
Feb 23, 2:47 PM CSTSevere Thunderstorm WarningSJTCrockett43 min
Feb 23, 3:28 PM CSTSevere Thunderstorm WarningSJTCrockett47 min
Feb 23, 5:13 PM CSTSevere Thunderstorm WarningSJTKimble62 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.